I have been taking a steroid tablet called prednisolone for some years for my rheumatoid arthritis. A friend tells me she has read recently that this could lead to skin cancer. Is this true?
There are three main types of skin cancer. These are rodent ulcers (also called basal cell carcinomas), squamous carcinomas and malignant melanoma. Of these rodent ulcers are far the commonest, making up nearly 4 out of every 5 skin cancers. Of the remainder most are squamous carcinoma with malignant melanomas being much less common (making up about 1 in 50 skin cancers).
For some time it has been known that people who have had transplants are more likely to develop rodent ulcers or squamous carcinomas of the skin than the rest of the population. This is because they usually take medication to stop rejection of the transplant, which actually reduces their natural immunity (this is often called immunosuppressive therapy). It is thought that if this medication is continued long term, as is often necessary, then it reduces the body’s natural defences and one sign of this is an increased risk of skin cancer.
Steroid drugs, like prednisolone, do have an effect on the immune system with a tendency to reduce immunity. Indeed they are sometimes used as part of immunosuppressive treatments after transplants, as well as being used in many other medical conditions.
Because of this immunosuppressive effect of steroids, doctors have looked to see if there is an increased risk of skin cancer in people who take these drugs long term for other conditions (like rheumatoid arthritis). Their research has shown that there is virtually no effect as far as rodent ulcers and malignant melanomas are concerned but the likelihood of getting a squamous carcinoma is increased (being about double that of the rest of the population).
Although this may sound a little alarming it still means that the chances of actually developing a squamous cancer of the skin are small (and certainly would not be a reason for stopping your steroids). The other important thing to mention is that if these cancers do develop they are usually very treatable and highly curable with simple treatment provided they are not neglected. So if you do develop any sore or ulcer or other skin problem which fails to heal after a week or two then do see your doctor for a check up just to be on the safe side.
One final thing to point out is that the research showed there was only a risk when steroids were taken as tablets, by mouth and that when they were used as inhalers (for example in treating or preventing asthma) then there was no problem.
Related Posts About Seborrheic Keratosis:
Posted in : F.A.Q